What is atrioventricular dissociation?

Atrioventricular (AV) dissociation refers to the condition of the heart where the heart chambers do not work in a synchronous manner but contract independently The heart is a four-chambered organ made up of two atria at the top and two ventricles below it. The left and right atria receive blood from the body, while the left and right ventricles send the blood through the circulation. In order for the heart to work as it should, the atria should be relaxed to receive blood, contract to push blood into the ventricles and then the ventricles contract to pump blood out of the heart.

The heart or cardiac muscle cells contract due to the electrical impulses generated by the natural pacemaker known as sinoatrial (SA) node. The impulses from the SA node spread rapidly in the atria and cause both atria to contract together.  After a short delay, the impulses then spread in the ventricles after passing through another relay point called the atrioventricular (AV) fnode, located between the right atrium and the right ventricle. The movement of the electrical impulse from the SA node to the AV node and from the right atrium to the left atrium makes a P wave on the ECG.

In the normal condition, the atria contract almost 0.1s before the ventricles to ensure that the atria empty completely before the ventricles contract. However, in some people, the contraction of the atria (blood ‘inlet’ chambers) and ventricles (blood ‘outlet’ chambers) are ‘out of sync’ as explained above thereby contracting independently. This condition is known as atrioventricular (AV) dissociation. In AV dissociation, ventricular contraction is in accordance with or sometimes even faster than the contraction of the atria.

Types of AV Dissociation

AV dissociation can be of following types.

Iso-rhythmic dissociation

When the rate of atrial and ventricular contraction are same without conduction of the P wave. It leads to rhythm disturbance.

Interference dissociation

This type of also known as incomplete AV dissociation and is a result of the atrial and ventricular rates are close to each other and sometimes the P wave conducts to the ventricles.

Complete dissociation

When the rate of atrial and ventricular contraction are similar but the P wave does not conduct to the ventricles.

Why AV dissociation occurs?

The normal electric impulse in the heart is generated in the sinoatrial (SA) node and travels to the ventricles via the AV node and the AV bundle. The SA node being the main natural pacemaker is normally faster than secondary pacemakers (AV node). AV dissociation may therefore be due to :

  • Slowing down of the SA node
  • Speeding up of the secondary pacemakers

Many conditions can lead to AV dissociation, some of which include:

  • Surgical anesthesia
  • Intake of drugs that hamper the action catecholamines (substances that regulate blood pressure)
  • Some diseases (like sinus node dysfunction, heart attack, or other conditions that may damage the structure of the heart)
  • Digoxin toxicity
  • High blood potassium levels (hyperkalemia)
  • Activation or damage of vagus nerve (for example, during fainting or vomiting)
  • Fast ventricular heart beat

AV dissociation may be benign. However, it may result in the development of bradycardia (slow heart beat) or pacemaker syndrome, which can be life threatening without the appropriate treatment.

Signs and Symptoms

AV dissociation may be a harmless condition in some patients and may not present with any symptoms. Usually the symptoms in the patients with AV dissociation arise from a slow or fast heartbeat and from a lack of synchronization between atrial and ventricular contractions.

The symptoms of AV dissociation may include :

  • Shortness of breath during exercise
  • Light headedness
  • Palpitations
  • Sensation of throbbing in the neck
  • General discomfort
  • Fatigue
  • Changes in blood pressure or heart rate
  • Abnormalities of the heart sounds

Causes and risk factors

There are various possible mechanisms by which AV dissociation may arise. These causes may include one or more of the following factors :

  • Rapid heartbeat starting in the ventricles (ventricular tachycardia)
  • Delayed heartbeat originating from some point near AV node (escape junctional rhythm)
  • Gradually increasing fast heartbeat generating from the AV node (non-paroxysmal junctional tachycardia)
  • Slow heart beat originating from SA node, with increased depolarization rate of heart cells (accelerated idioventricular rhythm)
  • Cardiac surgery (like heart valve replacement)
  • Digoxin toxicity increasing the force of contraction of the heart muscles.Digoxin toxicity may occur easily in case of an overdose of digoxin and can bring changes in heart rate and rhythm.

Tests and Diagnosis

Following tests can be performed to diagnose atrioventricular dissociation:

  • Lab tests: Digoxin levels are measured to detect for digoxin toxicity.
  • Electrocardiogram: An ECG can diagnose AV dissociation by pointing out the changes in rhythm and shape of P wave. It can also find out the subtype of AV dissociation.

Patients are asked to sit and exercise to distinguish between AV dissociation from a complete AV block. In AV block, the conduction between the atria and ventricles is impaired.

AV Dissociation Treatment

Treatment of AV dissociation depends on the cause associated with the underlying problem and the severity of this condition. The choice of treatment is made after assessment of the pulse rate, blood pressure, and heart rhythm.

Electrotherapy

Electric current may be used for patients with abnormalities of heart rate, rhythm and blood pressure (hemodynamically unstable patients). In these cases direct-current cardioversion (DCCV) is performed. In DVCC, a measured electric current is given to the patient at a specific moment in the cardiac cycle.

Medication

The use of drugs (IV administration) may also be one of the first lines of treatment.  If digoxin toxicity is diagnosed then the appropriate treatment is necessary immediately.

  • Drugs known as anticholinergic agents (like atropine) may be given to increase heart rate by inhibiting the effects of vagus nerve. These drugs increase the cardiac output.
  • Medicines known as adrenergic agonists (like isoproterenol) stimulate performance of heart muscles and improve blood flow through coronary artery.
  • Antidotes (like digoxin immune fab) may be given to treat digitalis toxicity.

Surgery

AV dissociation rarely needs a permanent pacemaker.

Prevention

Intake of medications that can cause AV dissociation is closely monitored. Electrolyte imbalances should be avoided in patients who are using diuretics and related drugs or other conditions.

References :

http://www.nhlbi.nih.gov/health/health-topics/topics/hhw/electrical.html

http://emedicine.medscape.com/article/151715-overview


Article reviewed by Dr. Greg. Last updated on September 21, 2012